top of page
Post: Blog2_Post

Cardiac Madness




I want you to jump into a scenario with me. You and your partner are requested to transfer a STEMI from a small community hospital to a large PCI-capable facility approximately 1 hour away. Driving to the transfer, the conversation remains relatively benign, not expecting many dynamic decisions to be associated with a “simple STEMI”.

You walk into the facility with your partner. Greeted by the sending PA, they give you a brief report.

“This is Billy; he’s 58 years old. He began with chest discomfort, nausea, and diaphoresis while shoving his driveway. He came into the ED looking quite unwell with hypotension. His ECG shows an inferior wall MI, and he is being transferred for PCI. He has a history of HOCM; as a result, we will start him on phenylephrine.”

Apparent confusion comes across your face, wondering why you are initiating a patient on a purely alpha-based vasopressor. You become concerned with increasing afterload without increased inotropy on someone suffering from an MI.

You walk into the room, and the sending PA turns the ultrasound screen, showing you a video of the patient's heart. Unfortunately, it looks slightly different than you are used to, adding to some confusion.

Hypertrophic obstructive cardiomyopathy (HOCM) is a subset of cardiomyopathy based primarily on a thickened septum and resultant small left ventricle. This form of cardiomyopathy is often inherited. While it may not cause significant issues for the patient, it is a risk factor for sudden cardiac death in young adults (1).

Let's look at some images to differentiate this disease state from a normal heart.

The first image is a standard parasternal long-axis view of the heart.




Next is the patient with HOCM.


See how the enlarged septum causes a much smaller LV?

I know what you are thinking; what the heck does this have to do with using phenylephrine in an MI? Well, it all comes down to our friend, the mitral valve.


We know that in systole, the mitral valve, which regulates blood flow from the left atrium, should be closed. However, in cases of Hypertrophic Cardiomyopathy, rapidly flowing blood through a narrow LV can cause the Mitral valve to pull anterior, causing obstruction. The first video is a standard parasternal long-axis view. The second shows a thickened septum and left ventricular outflow tract obstruction from the mitral valve.




If we think about the pathophysiology, the avoidance of inotropic agents starts to make sense. If we initiate an epinephrine infusion, this will cause increased turbulent flow and increase our chances of LVOT obstruction.


Agents that cause an increase in systemic vascular resistance offer the most bang for the buck approach. We aim to increase pre-load and after-load to reduce the chance of obstruction. As a result, careful administration of IV fluids is often a good place to start.


Agents such as norepinephrine, while great for increasing SVR, may increase inotropy and cause LVOT obstruction (2). Vasopressin, which is useful for its increase in SVR without increasing inotropy, can also be used.


Now Shane, what if I don’t have an ultrasound? A blood pressure assessment can reveal if you are worsening obstruction. This makes sense, as the mitral valve blocking the LVOT can certainly cause a decrease in cardiac output.


Evidence free zone

We know ETCO2 provides a surrogate measure of cardiac output. It would make physiologic sense that in the event someone is started on a vasoactive and has a history of this disease, ETCO2 would decrease in the event of an obstruction. While I certainly wouldn’t start an inappropriate agent and monitor ETCO2 to see if it's causing a problem, I would certainly be concerned if my ETCO2 decreased after starting someone on inotropic support and investigate further.


Case resolution

You initiate Phenylephrine with a resultant increase in blood pressure and perfusion. A bedside POCUS shows no left ventricular outflow obstruction. Careful management of pre-load with IV crystalloid is maintained, and the patient enjoys an uneventful flight to the receiving facility (as much as he can having a STEMI).


Sources

1. Marian, A. J., & Braunwald, E. (2017, September 15). Hypertrophic cardiomyopathy: Genetics, pathogenesis, clinical manifestations, diagnosis, and therapy. Circulation research. Retrieved April 22, 2023, from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5654557/



2. Warner Mbuila Mampuya 1, Jonathan Dumont 1, Francois Lamontagne 2. (n.d.). Norepinephrine-associated left ventricular outflow tract obstruction and systolic anterior movement. PubMed. Retrieved from https://pubmed.ncbi.nlm.nih.gov/31796448/



Peer Review: Tyler Christifulli

Shane does an excellent job explaining why agents that increase in inotropy can cause systolic anterior motion (SAM). This process can be likened to a process called the venturi effect. Flow through a narrowing conduit will create a vacuum and, in this case, cause the anterior leaflet of the mitral valve to obstruct the LVOT.


I am typically not a fan of phenylephrine for cardiogenic shock, but HOCM is a different kind of beast that requires an adequate understanding of the pathology occurring during systole and diastole.


Strong work on the blog and bringing awareness to this subset.




Comments


bottom of page